The strength of opiates varies from person to person depending on individual genetics as describe below. Doctors assume that they are ‘tipped off’ to narcotic abuse when a patient says ‘codeine doesn’t work for me– I need vicodin’. The more we learn about opiate metabolism, the more it appears that doctors may be making a mistake and under-treating pain in some individuals. The following case illustrates that point and also discusses opiate tolerance.
A patient question:
I have been on suboxone and was doing fairly well, despite chronic pain issues and trying to find alternative ways of dealing with migraines and fibromyalgia.
a week ago,,, (details of injury removed for confidentiality). my prescribing doc said it was fine for me to use pain medication but would need a much higher dose. so i am taking like 1o dilaudid suppositories a day to just keep the discomfort level down, with no feeling of being high, other than light withdrawals when it wears off during the night.
i am planning to return to suboxone as soon as possible, but on the other hand, am not so great at handling pain. i know once i return, it is pointless to use opiates. btw: i was using as much ibuprophen as i could tolerate but ended up with wicked stomach cramping despite eating with my pills.
this might sound strange, but dilaudid suppositories are the only opiate i have ever been able to tolerate without feeling absolutely bat poop crazy. my addiciton kicked full force in after a medication switch this past spring to opana, having used dilaudid for years as prescribed. i ended up snorting the drug, for some ungodly reason that i rationalized that i needed a stronger route of administration. its just the addict in me that suddenly wanted to be totally high, as opposed to just pain free.
my question is this: my tolerance is obviously high since being on suboxone. will it suddenly drop once its finally out of my system? i am hoping to only be on pain meds for a few more days. i just don’t want to end up being left in pain…
what are your thoughts. i feel ok for the most part, like i said, the opiates are working for pain, but in twice the amount i have ever used when i was actively on opiates. (i was always under doctor’s care, and for a few years, the opiates actually improved my quality of life, being pain free, until i decided to abuse them.
i am currently in out-patient treatment…
That is interesting that the dilaudid suppositories are the only thing you tolerate. The rectal route of administration does provide a more potent way to get things into your system. The small intestine blood supply drains into the portal vein, which carries absorbed substances directly to the liver for destruction or metabolic processing; the distal large intestine blood supply drains into the systemic circulation, avoiding what is called ‘first pass metabolism’ by the liver.
I looked up dilaudid out of curiosity and found a couple interesting things… Vicodin or ‘hydrocodone’ is metabolized by an enzyme in the liver called ‘P450 2D6’ to form hydromorphone, or Dilaudid. Over the past 10 years or so we have become more aware of the genetic differences in drug metabolism; these differences can effect potencies of various narcotics in certain ways, explaining why some narcotics work in some people and not in others. For example codeine is metabolized to morphine; I read a study some time ago that reported lower enzyme activity in African American patients. The result is that codeine is a bad choice of pain reliever in those patients. I am sure many times when minority patients tell their doctor that ‘the pain meds aren’t working’ the doctor assumes that the patient is abusing them– when in reality there are reasons that they may not be effective. Morphine is metabolized in varying degrees in different people to a substance that is 50 times more potent than morphine, some people will have much more profound analgesia with morphine than other people will.
Demerol is well known for causing toxicity– the breakdown product is ‘normeperidine’ which is a neurotoxin that can cause seizures. Dilaudid also has a toxic breakdown product that can cause seizures– hydromorphone-3-glucuronide or ‘H3G’. It increases over time, and is thought to reduce the analgesia caused by Dilaudid by acting as an excitatory substance in the brain. Taking Dilaudid by suppository is probably much safer than orally, as you avoid the direct path to the liver where that substance is formed.
OK, enough tidbits… It takes much longer to get buprenorphine out of one’s system than people generally expect. I have had several patients who stopped Suboxone for surgery, and even after a week opiates are blocked to some extent. By ten days, though I would expect the buprenorphine to be gone for the most part. The opiate potency of buprenorphine at the ‘ceiling’ dose is equal to about 30 mg of methadone. This in turn is comparable to 10-25 mg of Dilaudid. These numbers can vary in different people but they get us to a ballpark estimate of your tolerance– if you are used to Suboxone, your tolerance would be equal to what you would get taking 10-25 mg of Dilaudid every 6-8 hours. In other words, that amount of Dilaudid will get you to the ‘break even’ point, and higher doses would be needed for analgesia.
Most of the opiates that people commonly use for pain work at the same receptor in the brain and spinal cord, called the ‘mu receptor’. They are all ‘cross-tolerant’ meaning tolerance to one equals tolerance for all. So the answer to your question (finally) is that no, your tolerance will not drop as the Suboxone leaves your body (it is probably already gone). The reason is because the activation of the receptor caused by buprenorphine is being replaced by activation of the receptor by Dilaudid. Your neurons don’t know the difference– the receptor is activated to varying degrees by all opiates, and the activation results in different amounts of a ‘second messenger’ substance created by the portion of the receptor inside the neuron. The neuron ‘doesn’t know’ if the increase in amount of ‘second messenger’ is from a more potent opiate or from higher doses of the regular opiate.
Tolerance and withdrawal are closely connected; as one reduces tolerance, withdrawal symptoms occur. You can’t have one without the other, and the reverse is generally true as well– whenever a person is in withdrawal, the person’s tolerance is in the process of going down. Likewise when a person is ‘high’ or free of pain from injury, tolerance is always on the way back up again. Some day there will be meds to block tolerance– there were clinical trials of ‘morphidex’ some time ago that failed– although I don’t know in the long run if such a discovery will be a miracle cure for pain and suffering… or the end of humanity as we know it.
Take care, and I hope you recover soon.